Table of Contents  
NEWS AND VIEWS
Year : 2012  |  Volume : 3  |  Issue : 3  |  Page : 288-289  

Gastric acid suppressing drugs and NSAIDs


Department of Pharmacology, Indira Gandhi Medical College and Research Institute, Kadhirkamam, Puducherry, India

Date of Web Publication7-Aug-2012

Correspondence Address:
G Sivagnanam
Department of Pharmacology, Indira Gandhi Medical College and Research Institute, Kadhirkamam, Puducherry
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

How to cite this article:
Sivagnanam G. Gastric acid suppressing drugs and NSAIDs. J Pharmacol Pharmacother 2012;3:288-9

How to cite this URL:
Sivagnanam G. Gastric acid suppressing drugs and NSAIDs. J Pharmacol Pharmacother [serial online] 2012 [cited 2019 Nov 16];3:288-9. Available from: http://www.jpharmacol.com/text.asp?2012/3/3/288/99453


   News Top


  • General practitioners advised to avoid diclofenac to reduce Clostridium difficile disease
  • Food and Drug Administration, USA & proton pump inhibitor (PPI) seek 'immediate care' if they develop diarrhea
  • Combining PPI and aspirin increases cardiovascular death (CVD) event risk
  • NSAIDs 'associated with increased CVD risk'
  • Chronic NSAID use doubles cardiovascular deaths in the elderly
  • Use of NSAIDs increase atrial fibrillation risk
  • NSAIDs in early pregnancy double the risk of miscarriage [1]



   (Re)Views Top


PPI, NSAID and C. difficile disease

Based on several case reports implicating diclofenac, a population-based case-control study undertaken in UK, found that among all the NSAIDs, diclofenac usage has been associated with a modest increase in the risk of C. difficile associated disease (CDAD). It has been suggested that NSAIDs other than diclofenac may be preferred in patients at risk, [2] which includes acid peptic disorders, GI surgery, diabetes mellitus, hepato renal failure, etc . Whether diclofenac is more effective than other NSAIDs in breaching the GI protective barrier or is a more effective inhibitor of neutrophilic activation or hitherto unknown mechanism is involved in the said association is yet to be established.

In 23 out of 28 observational studies, it has been shown that there is a higher risk of CDAD, associated with PPI exposure.In a recent FDA warning - 'A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve, which may be a sign of CDAD calling for prompt medical attention'. It has also advised usage of lowest dose and shortest duration of PPI therapy appropriate to the condition. FDA is also reviewing the risk of CDAD to H 2 -receptor blockers. [3] It has been suggested that PPIs (and possibly H 2 -receptor blockers), could allow the overgrowth of C. difficile by altering the gastric pH.

In a retrospective case-control study, it was found that PPI use was associated with recurrent CDAD, though it has called for prospective studies to clarify whether avoidance of PPIs will reduce the incidence of such diarrhea. [4] An earlier study showed elevated risk of developing CDAD in hospitalized patients with acid-suppressive therapy, especially when PPIs were used. [5] Individually, long-term use of PPI or NSAID have been shown to be associated with increased risk of CDAD. [6]

However, there seem to be paucity of data with regard to concurrent usage of PPI and NSAID and the incidence of CDAD. This will be of extreme practical importance, since these two classes of drugs are often co-prescribed for most of the inflammatory pain disorders in day to day practice.

PPI-NSAID combination seems not to stop with association of C. difficile (read further for more)…

PPI, NSAID and CVD

In a recent study, the risk of the combined end point of cardiovascular death, myocardial infarction (MI), or stroke associated with the use of PPIs was analyzed. In aspirin treated patients with first time MI, PPI usage was associated with an increased risk of adverse cardiovascular events. [7]

In a systematic review of community-based, controlled observational studies, it has been concluded that naproxen and low-dose ibuprofen are least likely to increase cardiovascular risk, while diclofenac as well as the COX-2 selective inhibitor etoricoxib elevate the risk. The authors have a negative view on the continued clinical use of indomethacin, stating it as a rather toxic drug. [8] Chronic self-reported use of NSAIDs was associated with an increased risk of adverse events (all-cause death, nonfatal MI, or nonfatal stroke) during long-term follow-up. [9]

It will be interesting to note whether naproxen will be the first line drug for inflammatory pain disorders in the light of the above fears.

Atrial flutter/fibrillation - as an additional cardiovascular risk with NSAIDs

Use of non-aspirin NSAIDs (nonselective as well as COX2 selective agents) was associated with an increased risk of atrial fibrillation or flutter. The risk seems to be high for new users, elderly, chronic kidney disease and rheumatoid arthritis patients (lowest for non-selective NSAIDs and highest for COX2 inhibitors). The authors have suggested adding atrial fibrillation or flutter to the list of cardiovascular risks when prescribing NSAIDs. [10]

NSAIDs and abortion

In a study to quantify the association between spontaneous abortion and usage of NSAIDs, it was found that irrespective of the type or dosage, non-aspirin NSAIDs increased the risk of spontaneous abortion. The risk was high for diclofenac > naproxen > celecoxib > ibuprofen and low for rofecoxib. It is difficult to explain the interplay of NSAID-induced loss of pregnancy in terms of prostaglandin suppression. [11]

 
   References Top

1.Available from: http://www.pulsetoday.co.uk/clinical-news [Last accessed on 2012 May 09].  Back to cited text no. 1
    
2.Suissa D, Delaney JA, Dial S, Brassard P. Non-steroidal anti-inflammatory drugs and the risk of clostridium difficile-associated disease. Br J Clin Pharmacol 2012;74:370-5.  Back to cited text no. 2
[PUBMED]    
3.FDA Drug Safety Communication: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs) Available from: http://www.fda.gov/Drugs/DrugSafety/ucm290510.htm [Last accessed on 2012 May 09].  Back to cited text no. 3
    
4.Kim YG, Graham DY, Jang BI. Proton Pump Inhibitor Use and Recurrent Clostridium difficile-associated Disease: A Case-control Analysis Matched by Propensity Score. J Clin Gastroenterol 2012;46:397-400.  Back to cited text no. 4
[PUBMED]    
5.Aseeri M, Schroeder T, Kramer J, Zackula R. Gastric acid suppression by proton pump inhibitors as a risk factor for clostridium difficile-associated diarrhea in hospitalized patients. Am J Gastroenterol 2008;103:2308-13.  Back to cited text no. 5
[PUBMED]    
6.Gold BD, Scheiman JM, Sabesin SM, Vitat P. Updates on the management of upper gastrointestinal disorders in the primary care setting: NSAID-related gastropathies and pediatric reflux diseases. J Fam Pract. 2007;56(3 Suppl Updates):S1-11; quiz S12.  Back to cited text no. 6
    
7.Charlot M, Grove EL, Hansen PR, Olesen JB, Ahlehoff O, Selmer C et al. Proton pump inhibitor use and risk of adverse cardiovascular events in aspirin treated patients with first time myocardial infarction: nationwide propensity score matched study. BMJ 2011;342:d2690.   Back to cited text no. 7
    
8.McGettigan P, Henry D. Cardiovascular risk with non-steroidal anti-inflammatory drugs: systematic review of population-based controlled observational studies. PLoS Med 2011;8:e1001098.  Back to cited text no. 8
[PUBMED]    
9.Bavry AA, Khaliq A, Gong Y, Handberg EM, Cooper-Dehoff RM, Pepine CJ. Harmful effects of NSAIDs among patients with hypertension and coronary artery disease. Am J Med 2011;124:614-20.  Back to cited text no. 9
[PUBMED]    
10.Schmidt M, Christiansen CF, Mehnert F, Rothman KJ, Sørensen HT. Non-steroidal anti-inflammatory drug use and risk of atrial fibrillation or flutter: population based case-control study. BMJ 2011;343:d3450.  Back to cited text no. 10
    
11.Nakhai-Pour HR, Broy P, Sheehy O, Bérard A. Use of nonaspirin nonsteroidal anti-inflammatory drugs during pregnancy and the risk of spontaneous abortion. CMAJ 2011;183:1713-20.  Back to cited text no. 11
    




 

Top
  
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   News
   (Re)Views
    References

 Article Access Statistics
    Viewed1224    
    Printed70    
    Emailed0    
    PDF Downloaded286    
    Comments [Add]    

Recommend this journal